Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 159, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2011, 9:00 PM CDT for Kossuth County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2011, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 17, 2011, 9:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS53 KDMX 180200
SVRDMX
IAC109-180215-
/O.NEW.KDMX.SV.W.0159.110618T0200Z-110618T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT FRI JUN 17 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 915 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF BUFFALO CENTER...OR 28
MILES NORTH OF ALGONA...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN KOSSUTH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4351 9398 4348 9397 4347 9397 4347 9398
4345 9419 4350 9422
TIME...MOT...LOC 0200Z 256DEG 14KT 4348 9411
WIND...HAIL <50MPH 1.50IN
$$2 follow-up statements
233
WWUS53 KDMX 180212
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT FRI JUN 17 2011
IAC109-180215-
/O.CON.KDMX.SV.W.0159.000000T0000Z-110618T0215Z/
KOSSUTH IA-
912 PM CDT FRI JUN 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KOSSUTH COUNTY UNTIL 915 PM CDT...
AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES NORTHWEST OF BUFFALO CENTER...OR 29
MILES NORTH OF ALGONA...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN KOSSUTH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4346 9409 4350 9415 4351 9398 4348 9397
4347 9397 4347 9398
TIME...MOT...LOC 0212Z 269DEG 12KT 4349 9407
WIND...HAIL <50MPH 1.50IN
$$604
WWUS53 KDMX 180217
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT FRI JUN 17 2011
IAC109-180227-
/O.EXP.KDMX.SV.W.0159.000000T0000Z-110618T0215Z/
KOSSUTH IA-
917 PM CDT FRI JUN 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER PENNY SIZE HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM ALONG THE MINNESOTA BORDER.
LAT...LON 4346 9409 4350 9415 4351 9398 4348 9397
4347 9397 4347 9398
TIME...MOT...LOC 0212Z 269DEG 12KT 4349 9407
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:40 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 17, 6:40 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT FRI JUN 17 2011 .UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... MAIN CONCERN FOR SHORT TERM WILL BE BEGINNING OF PERIOD WITH POSSIBLE THUNDERSTORM DEVELOPMENT TO CROSS THE AREA. CURRENT SPC MESO ANALYSIS SHOWS 2000-3000 J/KG OF UNCAPPED CAPE AT SURFACE...WITH WEAK CAP IN PLACE AT MID LEVELS. WITH APPROACHING WEAK SHORTWAVE AXIS...CURRENTLY LOCATED NEAR THE IA/NE BORDER...EXPECT DEVELOPMENT OF STORMS SHORTLY. HOWEVER...NOTED WARM MID LEVEL MAY INHIBIT DEEP STORM DEVELOPMENT. ADDITIONALLY...SIGNIFICANT LACK OF SHEAR ACROSS REGION WILL INHIBIT SUPERCELL GROWTH...WHICH WILL LIMIT SEVERE POTENTIAL. STEEP LAPSE RATES HOWEVER MEAN THAT STORMS COULD STILL PRODUCE HAIL AND DAMAGING WINDS. EXPECT DEVELOPMENT TO PUSH EASTWARD THROUGH THE EVENING HOURS. GENERAL STORM MOTION WILL BE TO THE SOUTHEAST...AND DYNAMICS ARE EXPECTED TO BE BETTER ALIGNED NEAR IA/MO BORDER AFTER 00Z...WITH GREATEST POTENTIAL FOR SEVERE STORMS. HOWEVER...STORMS SHOULD QUICKLY PUSH OUT OF CWA. COULD SEE MCS DEVELOPMENT OUT WEST ALONG COLD FRONT ACROSS WESTERN NE...BUT DYNAMICS DO NOT SUPPORT LONG TRACK MCS..AND DOT NOT ANTICIPATE MUCH AFFECT ON CENTRAL IOWA. MAIN MCS ACTIVITY WILL LIKELY DEVELOP ALONG OUTFLOW BOUNDARY FROM PREVIOUS NIGHTS MCS...CURRENTLY ACROSS CENTRAL MO/KS. EXPECT THIS TO TRACK SOUTHEASTWARD AS WELL...LEAVING IA RELATIVELY DRY OVERNIGHT. .LONG TERM /SATURDAY THROUGH FRIDAY/... PATTERN LOOKS TO REMAIN QUITE ACTIVE UNTIL CHANGE IN THE MIDDLE TO LATTER PORTIONS OF NEXT WEEK. CONVECTIVE POTENTIAL LINGERS INTO SATURDAY MORNING WITH TROUGH/LOW POSITION SLIGHTLY SLOWER THAN ANTICIPATED YESTERDAY. MODEL CONSENSUS NOW PLACES WEAK TROUGH AND CONVERGENCE STILL INTO IA BY SAT AFTERNOON SO HAVE HELD ONTO POPS LONGER. ANYTHING THAT DEVELOPED WOULD LIKELY NOT BE TOO ORGANIZED OR WIDESPREAD HOWEVER. ATTENTION THEN TURNS TO OUR WSW WHERE MOST MODELS ADVERTISE SOME FORM OF CONVECTIVE SHORT WAVE INITIALLY DEVELOPING OVER THE PLAINS DURING PEAK HEATING AND MATURING INTO AN MCV AS IT CROSSES MO INTO IL. THERE IS LITTLE AGREEMENT ON TIMING BUT ENOUGH TO WARRANT CHANCE POPS OVER CENTRAL AND SRN IA...ESPECIALLY OVERNIGHT. AFTER A RELATIVE BREAK SUN THE NEXT AND POTENTIALLY LAST ITERATION OF OUR WRN LONG WV TROUGH PATTERN DEVELOPS PUSHING A STRONG WARM ADVECTION SURGE INTO IA QUICKLY SUN NIGHT. ALTHOUGH THE EXTENT IS YET TO BE DETERMINED...IA WILL BE AT LEAST PARTIALLY IN THE WARM SECTOR MON WITH A WARM FRONT SOMEWHERE INTO IA. CONVECTION MAY BLEED INTO IA FROM NE COLD FRONT LATER IN THE DAY OR FORM ALONG THE WARM FRONT. TUE LOOKS EVEN MORE DISCONCERTING WITH ANOMALOUS CLOSED UPPER LOW MOVING THROUGH NE. FEATURE SUCH AS THIS CERTAINLY RAISES SOME EYEBROWS FOR PASSAGE DURING LATE JUNE. 12Z GFS H5 HEIGHTS ARE AT LEAST -2.5 SDS WITH 12Z ECMWF EVEN DEEPER. SOMEPLACE NEARBY WILL LIKELY SEE SIGNIFICANT SEVERE WEATHER AND POTENTIALLY TORNADOES WITH TRIPLE POINT SOMEWHERE ALONG THE MO RIVER BY 00Z WED. CONSIDERING THE STRENGTH OF THE SYSTEM...KINEMATIC FORCING SHOULD BE MORE THAN SUFFICIENT TO ERODE ANY CINH. LINGERING INSTABILITY UNDERNEATH THE H5 CORE WILL KEEP POPS GOING INTO WED...BUT PRECIP POTENTIAL WILL THEN FINALLY DIMINISH BY THU AS PATTERN CHANGE TAKES PLACE. MODELS ARE TRYING TO ADVERTISE MORE WWD PLACEMENT OF UPPER RIDGE BY THE END OF NEXT WEEK. MODELS HINT AT SOME WAA POTENTIAL BY FRI WITH RETURN OF LOW POPS...BUT MAINLY WEST. && .AVIATION...18/00Z THERE ARE SEVERAL BOUNDARIES AROUND THAT THUNDERSTORMS CAN DEVELOP AROUND. OF MAIN CONCERN IS A COLD FRONT OVER EASTERN NEBRASKA AND A WARM FRONT OVER SOUTHERN MINNESOTA. STORMS DEVELOPING ALONG THE COLD FRONT WOULD LIKELY PUSH INTO WESTERN TAF LOCATIONS BETWEEN 03-06Z THEN ACROSS THE REMAINING NORTHERN TAF LOCATIONS THROUGH 09Z. STORMS CURRENTLY DEVELOPING JUST NORTH OF KOAX HAVE SOME CONCERN OF REACHING KDMX BY 08-09Z IF THEY HOLD TOGETHER. ANY STORMS DEVELOPING ACROSS THE SOUTH WOULD ENTER A BETTER ENVIRONMENT WITH STRONGER SHEAR AND MORE INSTABILITY. EXPECT TO SEE A LINE OF STORMS DEVELOP ACROSS THE WEST AND PUSH EAST ACROSS THE TAF LOCATIONS THROUGH 12Z. THE AFOREMENTIONED WARM FRONT NORTH MAY CLIP KMCW IF STORMS CAN GET GOING ALONG IT. SOME MVFR FOG COULD DEVELOP AFTER THE RAIN TONIGHT THROUGH 14-15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WILKINS LONG TERM...SMALL AVIATION...FAB
Hazardous weather outlook, Jun 17, 8:11 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 811 PM CDT FRI JUN 17 2011 IAZ006-007-015>017-023-025>028-035>039-048>050-062-190115- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-POWESHIEK- 811 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH 2 AM MAINLY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE MAIN THREATS BUT STORMS WILL BE SLOW MOVING AND HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. THE MOST ACTIVE PERIOD LOOKS TO BE SUNDAY NIGHT THROUGH TUESDAY. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER POTENTIAL EARLY NEXT WEEK AS A STRONG SYSTEM ENTERS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...THEN AGAIN EARLY NEXT WEEK. IAZ034-046-047-058>061-071>075-081>086-092>097-190115- CALHOUN-GREENE-BOONE-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 811 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80 LATE THIS EVENING THROUGH 2 AM. GOLF BALL SIZED HAIL...60 MPH WIND ARE THE MAIN THREATS BUT STORMS WILL BE SLOW MOVING SO HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. THE MOST ACTIVE PERIOD LOOKS TO BE SUNDAY NIGHT THROUGH TUESDAY. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER POTENTIAL EARLY NEXT WEEK AS A STRONG SYSTEM ENTERS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...THEN AGAIN EARLY NEXT WEEK. IAZ033-044-045-057-070-190115- SAC-CRAWFORD-CARROLL-AUDUBON-CASS- 811 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 2 AM. SOME OF THE STORMS WILL BE SEVERE WITH GOLF BALL SIZED HAIL AND 60 MPH WINDS THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH 10 PM. THE STORMS WILL BE SLOW MOVING SO HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. THE MOST ACTIVE PERIOD LOOKS TO BE SUNDAY NIGHT THROUGH TUESDAY. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER POTENTIAL EARLY NEXT WEEK AS A STRONG SYSTEM ENTERS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...THEN AGAIN EARLY NEXT WEEK. IAZ004-005-024-190115- EMMET-KOSSUTH-HUMBOLDT- 811 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 2 AM. SOME OF THE STORMS WILL BE SEVERE WITH GOLF BALL SIZED HAIL AND 60 MPH WINDS THE MAIN THREAT. THE STORMS WILL BE SLOW MOVING SO HEAVY RAINFALL IS ALSO POSSIBLE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. THE MOST ACTIVE PERIOD LOOKS TO BE SUNDAY NIGHT THROUGH TUESDAY. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER POTENTIAL EARLY NEXT WEEK AS A STRONG SYSTEM ENTERS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...THEN AGAIN EARLY NEXT WEEK. FAB
In the hours before
Special weather statement, Jun 17, 7:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 743 PM CDT FRI JUN 17 2011 IAZ005-180115- KOSSUTH- 743 PM CDT FRI JUN 17 2011 ...THUNDERSTORMS DEVELOP RAPIDLY... AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWESTERN KOSSUTH COUNTY... MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL KOSSUTH COUNTY AT 800 PM CDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 17, 8:51 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 851 PM CDT FRI JUN 17 2011 IAZ005-180215- KOSSUTH- 851 PM CDT FRI JUN 17 2011 ...THUNDERSTORMS WILL PRODUCE BRIEF HAIL AND HEAVY RAIN... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL KOSSUTH COUNTY AT 910 PM CDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Wayne | 31 min |
| Jun 18, 10:34 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.